View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
TUESDAY, June 19 (HealthDay News) -- Flavocoxid, a proprietary prescription medical food used to treat osteoarthritis, appears to cause acute liver injury within months of initiating use, according to research published in the June 19 issue of the Annals of Internal Medicine.
Naga Chalasani, M.D., from Indiana University in Indianapolis, and colleagues characterized four adults with liver injury from the Drug-Induced Liver Injury Network Prospective Study.
The researchers found that, among the 877 patients enrolled in the prospective study, four women (aged 57 to 68 years) had liver injury suspected to have been caused by flavocoxid. These patients all developed symptoms and signs of liver injury one to three months after initiating flavocoxid. Liver injury was manifested by marked elevations in levels of alanine aminotransferase (mean peak, 1,268 U/L), alkaline phosphatase (mean peak, 510 U/L), and serum bilirubin (mean peak, 160.7 µmol/L [9.4 mg/dL]). Three to 12 weeks after flavocoxid was stopped, liver biochemistry values decreased to the normal range and all patients recovered without experiencing acute liver failure or chronic liver injury. Injury causality from flavocoxid was judged as highly likely in three patients and as possible in one patient.
"Flavocoxid can cause clinically significant liver injury, which seems to resolve within weeks after cessation," the authors conclude.
Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top